California, 2015

Flash Flood and Hail in California, June 10, 2015

June 10, 2015 · NWS HNX · 2 events in 1 county or zone

An upper level low was center near Central California, which increased cloud cover. As the low pushed off to the east during the day thunderstorms began to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An upper level low was center near Central California, which increased cloud cover. As the low pushed off to the east during the day thunderstorms began to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 10, 1:45 PM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 10, 1:45 PM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
245 PM PDT WED JUN 10 2015

.SYNOPSIS...
UPPER LEVEL LOW CURRENTLY OVER CENTRAL CALIFORNIA WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR THE HIGHER
ELEVATIONS...THROUGH TONIGHT. THE UPPER LEVEL LOW WILL TRACK
EASTWARD AND EXIT INTO THE GREAT BASIN ALLOWING FOR A RETURN TO
HIGHER PRESSURE BRINGING DRIER CONDITIONS AND AN UPWARD TEMPERATURE
TREND.

&&

.DISCUSSION...
UPPER LOW CURRENTLY OVER PORTIONS OF CENTRAL CALIFORNIA AS CLOUDS
ROTATE AROUND THE DISTRICT. AS THE UPPER LOW MOVES EAST TODAY...
MORE OF THE SAN JOAQUIN VALLEY WILL CLOUD UP WITH CONVECTIVE
ACTIVITY STILL EXPECTED THIS AFTERNOON. WHILE CONVECTIVE ACTIVITY
IS EXPECTED OVER MUCH OF THE DISTRICT...SHORT RANGE ENSEMBLE
MODELS PLACE THE BEST CONVECTIVE POTENTIAL SOUTH OF FRESNO COUNTY
TODAY. EVEN WITH THE COOLING OF THE LAST FEW DAYS...THE
TEMPERATURE GRADIENT FROM WEST TO EAST IS STILL ALLOWING FOR
BREEZY CONDITIONS ACROSS THE REGION. THE MOVEMENT OF THE UPPER LOW
WILL ALLOW FOR DIMINISHING WINDS IN THE NEXT FEW DAYS. FURTHERMORE
...NEAR NORMAL TEMPERATURES WILL GIVE WAY TO ANOTHER HEAT-WAVE
TOWARD THE END OF THE WEEK.

THE UPPER LOW MOVES CLOSER TO ARIZONA ON THURSDAY...PLACING MUCH
OF THE CENTRAL CALIFORNIA UNDER THE AREA OF NEGATIVE VORTICITY
ADVECTION /NVA/. THEREFORE...BASED ON THE TIMING OF THE NVA AND
HOW SHORT RANGE MESO SCALE MODELS BACKED OFF ON THE CONVECTIVE
POTENTIAL FOR THURSDAY AFTERNOON...WILL LIMIT THUNDERSTORMS TO THE
SIERRA NEVADA AS MOISTURE FROM BLANCA IS PUSHED OUT. AT THIS
TIME...TEMPERATURES WILL START AN UPWARD CLIMB THAT WILL CONTINUE
THROUGH THE WEEKEND.

BY FRIDAY...A RIDGE PATTERN...WHILE FLAT...WILL BEGIN DOMINATING
THE WEST COAST. THIS CHANGE IN THE WEATHER PATTERN WILL ALLOW FOR
FURTHER WARMING. IN ADDITION...CONVECTIVE ACTIVITY MAY BE CONFINED
TO THE HIGHEST ELEVATIONS OF THE SIERRA NEVADA. SATURDAY MAY SEE
THE PEAK IN DAY TIME HEATING BEFORE A COOL DOWN BEGINS ON SUNDAY.
WHILE NOT A TRUE TROF PASSAGE TOWARD THE LATER PERIODS OF THE
EXTENDED...THE FLOW WILL BECOME MORE ZONAL BEFORE THE MIDDLE OF
NEXT WEEK. THEREFORE...WILL SEE A GRADUAL COOL DOWN TO JUST ABOVE
NEAR NORMAL CONDITIONS. YET...WHILE SHOWERS AND THUNDERSTORMS MAY
LINGER INTO MONDAY...THE ZONAL FLOW TOWARD THE MIDDLE OF NEXT WEEK
WILL START A DRYING TREND THAT WILL LAST FOR SEVERAL DAYS.

&&

.AVIATION...
TROPICAL MOISTURE WILL CONTINUE TO PROVIDE A THREAT FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS TODAY. EXPECT AREAS OF MVFR AND LOCAL IFR
OVER THE MOUNTAINS WITH LOCAL MVFR/IFR ACROSS THE KERN COUNTY DESERT
AND SAN JOAQUIN VALLEY THROUGH 03Z THURS. SHOWERS AND THUNDERSTORMS
WILL BE CONFINED TO THE SRN SIERRA ON THURSDAY WITH LOCAL MVFR/IFR
AFTER 18Z THURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 06-10      106:1986     65:1976     73:2014     46:1954
KFAT 06-11      106:1979     71:1894     72:1918     47:1894
KFAT 06-12      107:1985     66:1998     73:1985     47:1952

KBFL 06-10      107:1975     73:1976     76:2014     45:1954
KBFL 06-11      109:1979     73:1963     76:2014     42:1913
KBFL 06-12      110:1979     63:1998     75:1979     38:1907
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MOLINA
AVN/FW...DCH
SYNOPSIS...ANDERSEN

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jun 10, 3:31 AM PST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
431 AM PDT WED JUN 10 2015

CAZ093-094-096-097-111145-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
431 AM PDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS AND SIERRA
NEVADA.

...INCREASED THREAT OF THUNDERSTORMS TODAY...

.DAY ONE...TODAY AND TONIGHT

* TIMING: BEGINNING TODAY AND CONTINUING INTO THE EVENING.

* LOCATIONS INCLUDE: ALL FOOTHILL LOCATIONS AS WILL AS THE SIERRA
  NEVADA FROM YOSEMITE TO KERN COUNTY.

* IMPACTS: SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
  RAIN AS WELL AS DEADLY LIGHTNING.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>092-111145-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
431 AM PDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY.

...ISOLATED THUNDERSTORMS POSSIBLE BEGINNING LATER TODAY AND
CONTINUING INTO THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

* TIMING: BEGINNING LATER TODAY AND CONTINUING INTO THE EVENING.

* LOCATIONS INCLUDE: BAKERSFIELD, FRESNO, VISALIA, MERCED.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
  RAIN. MINOR STREET FLOODING.

* FOLLOW US ON TWITTER @NWSHANFORD OR FACEBOOK AT US NATIONAL
  WEATHER SERVICE HANFORD. ALSO TUNE TO NOAA WEATHER RADIO...OR
  YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-098-099-111145-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
431 AM PDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERT.

...ISOLATED THUNDERSTORMS POSSIBLE TODAY AND CONTINUING
THROUGH THE EVENING...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON AND EVENING

* LOCATIONS INCLUDE: TEHACHAPI, LAKE ISABELLA, FRAZIER PARK,
  ROSAMOND, MOJAVE, EDWARDS, BORON, CHINA LAKE, INYOKERN AND
  RIDGECREST.

* IMPACTS: DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...LOCALLY
  HEAVY RAIN AND MINOR STREET FLOODING.

* FOLLOW US ON TWITTER @NWSHANFORD OR FACEBOOK AT US NATIONAL
  WEATHER SERVICE HANFORD. ALSO TUNE TO NOAA WEATHER RADIO...OR
  YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MV

In the hours before

Special weather statement, Jun 10, 3:16 PM PST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
416 PM PDT WED JUN 10 2015

CAZ094-097-110000-
TULARE COUNTY FOOTHILLS CA-TULARE COUNTY MOUNTAINS CA-
416 PM PDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL TULARE COUNTY
 UNTIL 500 PM PDT

AT 414 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTHEAST OF THREE RIVERS...OR 28 MILES WEST OF OLANCHA...
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. CAMPERS
AND HIKERS IN THIS AREA SHOULD REMAIN VIGILANT AND TAKE SHELTER IF
NECESSARY.

LOCATIONS IMPACTED INCLUDE...
CAMP NELSON AND OAK OPENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3609 11863 3626 11883 3636 11872 3619 11848
TIME...MOT...LOC 2314Z 240DEG 48KT 3628 11852

ANDERSEN
Special weather statement, Jun 10, 3:36 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
436 PM PDT WED JUN 10 2015

CAZ091-092-095-110015-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
436 PM PDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTH CENTRAL KERN COUNTY
 UNTIL 515 PM PDT

AT 435 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARICOPA...OR 32 MILES SOUTHWEST OF BAKERSFIELD...MOVING EAST
AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. SLOW SPEED MOTION AND HEAVY DOWNPOURS COULD CAUSE ROAD
PONDING AND MINOR RURAL FLOODING. TURN AROUND DON/T DROWN.

LOCATIONS IMPACTED INCLUDE...
TAFT...MARICOPA...SOUTH TAFT...DUSTIN ACRES...FORD CITY...TAFT
HEIGHTS AND VALLEY ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3490 11939 3490 11947 3507 11947 3508 11949
      3509 11950 3509 11956 3513 11956 3524 11936
      3494 11904 3488 11931 3488 11938
TIME...MOT...LOC 2335Z 251DEG 16KT 3501 11939

ANDERSEN
Local storm report, Jun 10, 4:26 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
526 PM PDT WED JUN 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       3 NE TAFT               35.17N 119.42W
06/10/2015  E0.27 INCH       KERN               CA   MESONET

            OCCURRED IN 5 MINUTES.

&&

JBD
Local storm report, Jun 10, 4:31 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
531 PM PDT WED JUN 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            1 W TAFT                35.14N 119.47W
06/10/2015                   KERN               CA   FIRE DEPT/RESCUE

            CAR STRANDED IN FLOOD WATER. DEPTH UNKNOWN
            AT THIS TIME.

&&

JA
Special weather statement, Jun 10, 4:46 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
546 PM PDT WED JUN 10 2015

CAZ092-095-110130-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
546 PM PDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL KERN COUNTY

UNTIL 630 PM PDT...

AT 544 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
METTLER...OR 20 MILES SOUTH OF BAKERSFIELD...MOVING EAST AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... METTLER AND GRAPEVINE. INTERSTATE 5
AND HIGHWAY 99 AT AND NEAR THE JUNCTION OF THE ROUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3489 11917 3506 11926 3519 11916 3522 11900
      3514 11882 3513 11882 3489 11888
TIME...MOT...LOC 0044Z 275DEG 28KT 3506 11905

DUDLEY
Special weather statement, Jun 10, 5:06 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
606 PM PDT WED JUN 10 2015

CAZ092-095-110145-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
606 PM PDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTHERN KERN COUNTY
 UNTIL 645 PM PDT

AT 605 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARVIN...OR 16 MILES SOUTHEAST OF BAKERSFIELD...MOVING SOUTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR VALLEY SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3515 11873 3526 11884 3530 11877 3520 11864
TIME...MOT...LOC 0105Z 310DEG 22KT 3524 11876

ANDERSEN

The radar

The Los Angeles radar (KVTX), 86 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kern

When
June 10, 5:07 PM PST to 5:45 PM PST
Where
Kern County, Ford City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.150, -119.470

A trained spotter reported one inch hail just to the north of Ford City at 1715 PDT. Also, received a report via Facebook after the event showing the one inch hail.

Flash Flood, Kern

When
June 10, 5:24 PM PST to 7:30 PM PST
Where
Kern County, Taft to 0.85 mi NNW of South Taft
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.130, -119.480

Approximately 1.5 inches of rainfall fell over the cities of Taft and Maricopa in 30 minutes or so. This resulted in some flooding of an apartment complex in the city of Taft as well as a vehicles being stranded on flooded roadways. Also, SR 166 was closed around 7 PM due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586934, 586935.